Puerto Rico, 2014

Rip Current in Puerto Rico, November 5 to 6, 2014

November 5 to 6, 2014 · NWS SJU · 1 event in 1 county or zone

High Surf conditions due to north to northwest swells affected the north coast of Puerto Rico from November 3rd to November 6th, 2014. Seas between 7 to 9 feet with breaking waves of around 12 to 16 feet were observed.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

High Surf conditions due to north to northwest swells affected the north coast of Puerto Rico from November 3rd to November 6th, 2014. Seas between 7 to 9 feet with breaking waves of around 12 to 16 feet were observed. Dangerous Rip Current were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 5, 12:11 PM AST, 49 minutes earlier.

Area forecast discussion, Nov 5, 12:11 PM AST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1211 PM AST WED NOV 5 2014

.UPDATE...AN INDUCED SURFACE TROUGH...ASSOCIATED WITH A DEVELOPING
UPPER LEVEL TROUGH...WILL CONTINUE TO MOVE WEST TONIGHT AND EARLY
THURSDAY MORNING. AS THIS FEATURE MOVES WEST...AND AWAY FROM THE
LOCAL AREA...THE POTENTIAL FOR WIDESPREAD FLOODING RAINS WILL
SLOWLY DECREASE ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS.
HOWEVER...THE AFOREMENTIONED UPPER LEVEL TROUGH WILL CONTINUE TO
INTERACT WITH PLENTY OF LOW LEVEL MOISTURE TO PRODUCE ADDITIONAL
ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE LOCAL
ISLANDS...THROUGH AT LEAST FRIDAY.

DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL PROLONGED
RAINFALL MAY RESULT IN LOCALIZED RAPID RISES ON SMALL STREAMS...
DRY GUTS AND RIVERS AS WELL AS INCREASE THE POTENTIAL FOR
MUDSLIDES IN AREAS OF STEEP TERRAIN.

&&

.AVIATION...MVFR CONDITIONS WILL REMAIN POSSIBLE AT ALL PR AND
USVI TERMINALS AS A SURFACE TROUGH AND ASSOCIATED SHOWER AND
THUNDERSTORM ACTIVITY MOVE ACROSS THE AREA. AT LEEWARD TERMINALS
MOSTLY VFR. SOUTHERLY WINDS 5 TO 15 KNOTS BUT HIGHER NEAR
THUNDERSTORMS.

&&

.MARINE...PULSES OF NORTHERLY SWELLS OF 7 TO 8 FEET WILL CONTINUE
TO AFFECT THE ATLANTIC COASTAL WATERS THROUGH THIS EVENING...BUT
SUBSIDING OVERNIGHT. DEVELOPING UPPER LEVEL LOW PRESSURE JUST
NORTH AND WEST OF THE REGION WILL AID IN ENHANCING THUNDERSTORM
DEVELOPMENT ACROSS THE COASTAL WATERS DURING THE NEXT FEW DAYS.

HIGH SURF ADVISORY LIKELY TO BE EXTENDED TIL EARLY THURSDAY
MORNING BASED ON OBSERVATIONS FROM OFFSHORE ATLANTIC BUOY. THE
COASTAL FLOOD WATCH LIKELY TO BE CANCELLED SHORTLY. SCA REMAINS
IN EFFECT FOR MOST OF THE ATLANTIC WATERS.

&&

.PREV DISCUSSION... /ISSUED 530 AM AST WED NOV 5 2014/

SYNOPSIS...SATELLITE IMAGERY AND DOPPLER WEATHER RADAR SHOWED DEEP
LAYER MOISTURE AND WIDESPREAD CONVECTION SPREAD ACROSS THE NORTHEASTERN
CARIBBEAN AND EXTENDING SOUTHWEST INTO THE CENTRAL CARIBBEAN. THIS
AREA OF DISTURBED WEATHER IS DUE TO THE INTERACTION OF MOISTURE
CONVERGENCE ALONG A STATIONARY FRONTAL BOUNDARY/SHEARLINE SAGGING
SOUTHWARDS ACROSS HISPANIOLA AND THE MONA PASSAGE... AND A DEEPENING
AND ELONGATED TUTT WHICH EXTENDS SOUTHWARDS FROM THE WESTERN ATLANTIC
INTO THE CENTRAL CARIBBEAN. LATEST MODEL GUIDANCE CONTINUED TO SUGGEST
A TUTT LOW IS TO FORM JUST SOUTH OF HISPANIOLA BY EARLY THURSDAY THEN
SETTLE ACROSS THE CENTRAL CARIBBEAN...BEFORE SLOWLY LIFTING NORTH
NORTHEAST ACROSS THE LOCAL REGION ON FRIDAY AND SATURDAY. IN THE
MEANTIME AN INDUCED SURFACE TROUGH IS TO SLOWLY SHIFT WEST NORTHWEST
ACROSS THE REGION THROUGH THE END OF THE WEEK AN INTO THE WEEKEND.

DISCUSSION...THE ELONGATED MID TO UPPER-LEVEL TROUGH OVER THE WESTERN
ATLANTIC WILL CONTINUE TO AMPLIFY AND DIG FURTHER SOUTH INTO THE CENTRAL
CARIBBEAN TODAY. LOW-LEVEL MOISTURE CONVERGENCE ALONG THE AFOREMENTIONED
FRONTAL BOUNDARY AND STRONG DIFFLUENT PATTERN ALOFT WILL CONTINUE TO
ENHANCE SHOWERS AND THUNDERSTORMS DEVELOPMENT ACROSS THE REGION DURING
THE DAY AND THROUGH THE END OF THE WEEK. BROAD TUTT INDUCED SURFACE
TROUGH IS TO SHIFT WEST NORTHWEST ACROSS THE REGION THROUGH THURSDAY
IN TANDEM WITH THE DEVELOPING TUTT LOW EXPECTED TO FORM AND SETTLE
ACROSS THE CENTRAL CARIBBEAN BY THURSDAY. THE TUTT LOW IS TO THEN
LIFT NORTH NORTHEAST ACROSS THE REGION BY THE END OF THE WEEK WHILE
FILLING/WEAKENING.

ALTHOUGH THERE HAS BEEN A SLIGHT DECREASE IN CONVECTION ACROSS MOST
OF THE ISLANDS DURING THE OVERNIGHT AND EARLY MORNING HOURS... THE
POTENTIAL FOR ADDITIONAL DEVELOPMENT REMAINS HIGH LATER IN THE DAY.
ANOTHER ROUND OF DEEP CONVECTION IS FORECAST...AS THE UPPER LEVEL LOW
WILL CONTINUE TO DEVELOP AND ENHANCE THUNDERSTORM DEVELOPMENT. THIS
WILL AGAIN LEAD TO PERIODS OF LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING ACROSS PORTIONS OF THE ISLANDS.

LATEST MODEL GUIDANCE CONTINUED TO SUGGEST MODERATE AMOUNTS OF
TROPICAL MOISTURE ADVECTION ACROSS THE REGION INTO THE UPCOMING
WEEKEND. DUE TO THIS MOIST AND VERY UNSTABLE ENVIRONMENT...THE
POTENTIAL FOR PERIODS OF LOCALLY HEAVY RAINFALL AND POSSIBLE
FLOODING WILL CONTINUE ACROSS THE ISLANDS TODAY AND POSSIBLY
THROUGH THURSDAY. IN ADDITION SOILS REMAIN VERY SATURATED AND
UNSTABLE ACROSS THE ISLANDS DUE TO RECENT RAINS. ADDITIONAL
RAINFALL WILL ONLY AGGRAVATE THE SITUATION AND LEAD TO MUDSLIDE
AND ROCKFALL IN AREAS OF STEEP TERRAIN. FOR THIS REASON THE FLASH
FLOOD WATCH WILL REMAIN IN EFFECT AT LEAST UNTIL LATER THIS
AFTERNOON...AND COULD POSSIBLY BE EXTENDED UNTIL THURSDAY. HOWEVER
WILL CONTINUE TO CLOSELY MONITOR THE ONGOING SITUATION...AND A
DECISION WILL BE MADE LATER ON IN THE DAY.

TEMPERATURES WILL BE MUCH COOLER THAN NORMAL DURING THE NEXT
COUPLE OF DAYS DUE TO THE CLOUDY SKIES AND THE OCCASIONAL RAINS.
FAIR AMOUNTS OF MOISTURE WILL CONTINUE ACROSS THE REGION THROUGH
THE WEEKEND...WITH PRECIPITABLE WATER VALUES TO RANGE BETWEEN 1.7
TO 2.0 INCHES OR SO. LOW LEVEL WINDS WILL REMAIN FAIRLY LIGHT BUT
SOUTHERLY TODAY...GRADUALLY BECOME MORE SOUTHEASTERLY THURSDAY AND
THROUGH THE WEEKEND. A SOMEWHAT DRIER AIR MASS IS EXPECTED TO FILTER
IN BY EARLY NEXT WEEK WHEN THE REGION RETURNS TO A MORE EASTERLY
WIND FLOW AND HIGH PRESSURE BUILDS ALOFT.

AVIATION...UNSTABLE WEATHER CONDITIONS EXPECTED ACROSS THE LOCAL
FLYING AREA THROUGH THE FORECAST PERIOD WITH SHRA/TSRA OVER THE
LOCAL AREA TODAY. PERIODS OF MVFR OR EVEN IFR CONDITIONS ARE
EXPECTED TO CONTINUE FOR TJMZ/TJBQ/TJPS THIS MORNING AS LOWER
VISIBILITY IS EXPECTED WITH THE RAIN. VCSH/VCTS EXPECTED FOR THE
REST OF THE LOCAL TERMINALS THIS MORNING. BKN-OVC SKIES WILL
PREVAIL WITH A CEILING GENERALLY AT AROUND FL060-080...TEMPO MVFR
CEILINGS AT TIMES.

MARINE...PULSES OF NORTH NORTHWEST SWELLS OF 7 TO 8 FEET WILL
CONTINUE TO AFFECT THE ATLANTIC COASTAL WATERS THROUGH THURSDAY
AND THE MONA PASSAGE THROUGH TODAY. IN ADDITION A DEVELOPING UPPER
LOW PRESSURE JUST NORTH AND WEST OF THE REGION WILL AID IN ENHANCING
THUNDERSTORM DEVELOPMENT ACROSS THE COASTAL WATERS. SMALL CRAFT ADVISORIES
REMAIN IN EFFECT FOR THE ATLANTIC COASTAL WATERS. HAZARDOUS SURF CONDITIONS
WILL CONTINUE TO AFFECT THE ATLANTIC COASTLINES AT LEAST UNTIL THIS
EVENING. FOR THIS REASON A HIGH SURF ADVISORY AND A COASTAL FLOOD WATCH
WILL REMAIN IN EFFECT THROUGH THIS AFTERNOON. FOR ADDITIONAL INFORMATION...
PLEASE REFER TO THE LATEST MARINE WEATHER STATEMENTS AND COASTAL HAZARDS
MESSAGE...AS WELL AS THE COASTAL WATERS FORECAST ISSUED BY THE NATIONAL
WEATHER SERVICE WFO SAN JUAN PR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  86  77 /  80  70  70  60
STT  87  77  88  79 /  70  70  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 6 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

     COASTAL FLOOD WATCH UNTIL 6 PM AST THIS EVENING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-WESTERN INTERIOR.

     HIGH SURF ADVISORY UNTIL 6 PM AST THIS EVENING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH UNTIL 6 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     COASTAL FLOOD WATCH UNTIL 6 PM AST THIS EVENING FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY UNTIL 6 PM AST THIS EVENING FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...

     SMALL CRAFT ADVISORY UNTIL 6 AM AST THURSDAY FOR COASTAL WATERS
     OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHERN USVI AND CULEBRA OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
     TO 17N.

     SMALL CRAFT ADVISORY UNTIL NOON AST THURSDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST TONIGHT FOR COASTAL
     WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT
     10 NM.

&&

99/99
Hazardous weather outlook, Nov 5, 4:51 AM AST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
451 AM AST WED NOV 5 2014

AMZ710>745-PRZ001>013-060900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
451 AM AST WED NOV 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6PM AST TODAY.
MARINERS AND BEACH GOERS CAN EXPECT ROUGH SURF CONDITIONS WITH
NUMEROUS RIP CURRENTS IN THE SURF ZONE. FOR MORE DETAILS PLEASE
REFER TO COASTAL HAZARD MESSAGE...SJUCFWSJU.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL THIS AFTERNOON. ABUNDANT
MOISTURE IS EXPECTED TODAY WHICH WILL AID IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. RECENT RAINS OF THE
PAST FEW DAYS HAVE RESULTED IN SATURATED SOILS AND ABOVE AVERAGE
STREAMFLOWS...AND RUNOFF FROM THIS ADDITIONAL RAIN WILL RESULT IN
FLOODING AS RIVERS WILL REACT QUICKLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MARINERS AND BEACH GOERS CAN EXPECT ROUGH SURF CONDITIONS WITH
NUMEROUS RIP CURRENTS IN THE SURF ZONE.

ABUNDANT MOISTURE IS EXPECTED UNTIL AT LEAST FRIDAY...WHICH WILL
AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. RECENT RAINS OF THE PAST FEW DAYS HAVE RESULTED IN
SATURATED SOILS AND ABOVE AVERAGE STREAMFLOWS...AND RUNOFF FROM
THIS ADDITIONAL RAIN WILL RESULT IN FLOODING AS RIVERS WILL REACT
QUICKLY.

.SPOTTER INFORMATION STATEMENT...
FLOODS...COASTAL FLOODS AND LANDSLIDES REPORTS WOULD BE
APPRECIATED.

AMZ715-725-VIZ001-002-060900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
451 AM AST WED NOV 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6PM AST TODAY. MARINERS
AND BEACH GOERS CAN EXPECT ROUGH SURF CONDITIONS WITH NUMEROUS RIP
CURRENTS IN THE SURF ZONE. FOR MORE DETAILS PLEASE REFER TO
COASTAL HAZARD MESSAGE...SJUCFWSJU.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL THIS AFTERNOON. RUNOFF
FROM ANY ADDITIONAL RAIN WILL RESULT IN FURTHER FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MARINERS AND BEACH GOERS CAN EXPECT ROUGH SURF CONDITIONS WITH
NUMEROUS RIP CURRENTS IN THE SURF ZONE.

ABUNDANT MOISTURE IS EXPECTED UNTIL AT LEAST FRIDAY...WHICH WILL
AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. RUNOFF FROM THIS ADDITIONAL RAIN WILL RESULT IN FURTHER
FLOODING.

.SPOTTER INFORMATION STATEMENT...
FLOODS AND COASTAL FLOODS REPORTS WOULD BE APPRECIATED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, San Juan and Vicinity

When
November 5, 1:00 PM AST to November 6, 4:00 AM AST
Where
San Juan and Vicinity forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 51 year old man was drowned at Condado Beach in San Juan.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, San Juan and Vicinity2014-11-0551MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548339.